Thunderstorm Wind, Estill
- When
- May 21, 8:30 PM EST
- Where
- Estill County, Irvine
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.700, -83.970
Trees were blown down in Irvine.
Low pressure over the Great Lakes and a cold front extending southwest from it through the northwest Ohio Valley and into the middle of Missouri were the initial cause of severe thunderstorms that eventually moved across eastern Kentucky later in the evening of May 21st. Southeast of this weather system, plenty of fuel was building for convection in the form of dew points in the low to mid 60s…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Low pressure over the Great Lakes and a cold front extending southwest from it through the northwest Ohio Valley and into the middle of Missouri were the initial cause of severe thunderstorms that eventually moved across eastern Kentucky later in the evening of May 21st. Southeast of this weather system, plenty of fuel was building for convection in the form of dew points in the low to mid 60s and temperatures pushing 80 degrees. This helped to prime east Kentucky for showers and storms later in the evening and through the night. The main show later that evening was eventually also associated with ongoing storms in Ohio and Indiana both directly and as a cluster of new storms that formed on an old outflow boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 21, 7:10 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 810 PM EDT WED MAY 21 2014 .UPDATE... ISSUED AT 750 PM EDT WED MAY 21 2014 DID A QUICK UPDATE TO FINE TUNE THE POP AND WX GRIDS FOCUSING A BIT MORE ON THE WESTERN PORTION OF THE CWA ARRIVING SHORTLY AFTER 9 PM AND RUNNING SOUTH BY 11 PM. ALSO TRIED TO CAPTURE SOME OF THE LATE NIGHT COLD POOL IN THE T AND TD GRIDS USING THE NEWEST CONSSHORT DATA. ALSO ADDED A STORM TOTAL QPF GRID AND SHIPPED THAT OUT TO THE WEB. THESE UPDATES HAVE BEEN SENT TO THE NDFD AND WEB SERVERS. UPDATE ISSUED AT 655 PM EDT WED MAY 21 2014 NOW THAT WE ARE UNDER A SEVERE THUNDERSTORM WATCH BOX UNTIL 2 AM EDT HAVE UPDATED ALL THE GRIDS THROUGH THE NIGHT TO REFLECT THE SEVERE THREATS AND TIME THE STORM CLUSTERS AS FORECASTED BY THE HRRR. DID TEMPER THE PROGNOSIS FROM THAT MODEL WITH THE EXISTING GRIDS AND ALSO THE 18Z NAM12. IT DOES LOOK LIKE COLD POOLS ARE DEVELOPING WITH THE CURRENT CLUSTERS TO THE NORTH AND THIS SHOULD HELP DRIVE STRONG TO SEVERE STORMS SOUTH INTO OUR CWA QUICKER. HAVE TIMED THE STORMS INTO THE JACKSON AREA AROUND 9 PM WITH THEM ARRIVING AN HOUR OR SO ON EITHER SIDE OF THAT TIME NORTHWEST AND SOUTHEAST OF THE OFFICE. KEPT IN THE HEAVY RAIN POTENTIAL AND THE HRRR IS NOW SHOWING BETTER TRAINING POTENTIAL FOR OUR WESTERN COUNTIES THROUGH THE NIGHT. LARGE HAIL AND GUSTY WINDS ARE STILL THE MAIN THREATS...THOUGH. DO EXPECT THE SEVERE MODE TO TRANSITION TO A MAINLY DAMAGING WINDS ONE OVER THE NEXT FEW HOURS. THESE GRID UPDATES AND THE NEW WCN/ZFP/HWO HAVE BEEN ISSUED. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 350 PM EDT WED MAY 21 2014 18Z SFC ANALYSIS SHOWS LOW PRESSURE OVER THE GREAT LAKES WITH A COLD FRONT EXTENDING SOUTHWEST THROUGH THE NORTHWEST OHIO VALLEY AND INTO THE MIDDLE OF MISSOURI. SOUTHEAST OF THIS...PLENTY OF FUEL IS BUILDING FOR CONVECTION IN THE FORM OF DEWPOINTS IN THE LOW TO MID 60S AND TEMPERATURES PUSHING 80 DEGREES. THIS HAS HELPED TO PRIME EAST KENTUCKY FOR CONVECTION LATER IN THE EVENING AND THROUGH THE NIGHT. A FEW ROGUE SHOWERS ARE POPPING UP AND DRIFTING EAST THROUGH THE AREA THIS AFTERNOON...BUT THE MAIN SHOW LATER THIS EVENING WILL BE ASSOCIATED WITH THE ONGOING STORMS IN OHIO AND INDIANA EITHER DIRECTLY OR AS A RE-SPAWNED CLUSTER ON AN OUTFLOW BOUNDARY. ON SATELLITE...THE HIGHER DEBRIS CLOUDS ARE STARTING TO CLEAR FROM THE EARLIER CONVECTION TO THE NORTH. THIS SHOULD HELP GIVE A FINAL PUSH TO THE INSTABILITY OVER THE NEXT SEVERAL HOURS...THOUGH LOWER CLOUDS WILL REMAIN DUE TO THIS HUMID ENVIRONMENT. MEANWHILE...WINDS ARE FROM THE SOUTHWEST TO WEST AT 10 TO 20 MPH WITH SOME GUSTS TO 25 MPH. THE MODELS ARE IN GOOD AGREEMENT ALOFT WITH RIDGING RETREATING TO THE SOUTH TONIGHT IN THE FACE OF A DECENTLY STRONG SHORTWAVE MOVING THROUGH FAST NORTHWEST FLOW...CROSSING NORTHERN KENTUCKY. THIS FLOW PATTERN REMAINS IN PLACE INTO THE DAY THURSDAY WITH JUST A SLIGHT SHIFT TO THE SOUTHWEST WITH THE MID LEVEL ENERGY TRACK. HEIGHT FALLS WILL ACCOMPANY THIS ADJUSTMENT THROUGH EAST KENTUCKY INTO FRIDAY MORNING IN CONJUNCTION WITH A SHARPER TROUGH SWEEPING SOUTHEAST THROUGH THE EASTERN GREAT LAKES. WITH THIS AGREEMENT HAVE MAINLY FOLLOWED THE GENERAL DETAILS FROM THE CURRENT AND PAST FEW RUNS OF THE HRRR ALONG WITH SOME NAM12 INFLUENCE. SENSIBLE WEATHER WILL FEATURE A LIKELY STORMY NIGHT ACROSS THE AREA. THE HEIGHT FALLS...ENERGY PERTURBANCES AT MID LEVELS...AND A SPEED MAX AT 500MB KEEPS THE STAGE SET FOR CONVECTIVE REDEVELOPMENT THROUGH THE NIGHT INTO THURSDAY. INCREASING PWS...TOWARD 1.5 INCHES...THROUGH THE AREA WILL CONTRIBUTE TO A POTENTIAL FOR HEAVY TO EXCESSIVE AMOUNTS OF RAIN TONIGHT....ESPECIALLY IF SOLID COLD POOLS DEVELOP ALONG WITH TRAINING OF CELLS. HOWEVER...CONFIDENCE IN ANY EXACT SCENARIO REMAINS LOW GIVEN THE DEVELOPING CONVECTION PATTERN AND THE CHALLENGE OF PREDICTING SUBSEQUENT INITIATION OFF OF THE SOUTHWARD MOVING OUTFLOW BOUNDARIES. A LACK OF A CAP AND LIS TO -6/CAPES TO 2000 J/KG WILL ALSO MEAN A GOOD POTENTIAL FOR SEVERE WEATHER WITH ANY ORGANIZED STORMS THIS EVENING AND INTO THE OVERNIGHT...SHOULD PRIOR CONVECTION NOT STABILIZE THE ENVIRONMENT. HAVE HIT THIS POTENTIAL HARD IN THE GRIDS...ZONES...AND HWO. AFTER A MILD NIGHT...A BOUNDARY SHOULD BE LAYING FROM NORTHWEST TO SOUTHEAST ACROSS EAST KENTUCKY WITH STILL A POTENTIAL FOR STRONG STORMS ACROSS SOUTHWESTERN PARTS OF THE AREA. HAVE CONTINUED THIS THREAT INTO THE AFTERNOON. THE BOUNDARY SHOULD WEAKEN AND DRIFT FURTHER SOUTHEAST INTO THE NIGHT WITH LESS OF A RISK FOR CONVECTION. COOLER TEMPS WILL BE FOUND THURSDAY NIGHT OVER OUR NORTHEAST WITH MILDER AND MUGGIER CONDITIONS SOUTHWEST. USED THE BCCONSSHORT GRIDS AS A STARTING POINT FOR TEMPERATURES... DEWPOINTS...AND WINDS THROUGH THE FIRST 24 HOURS AND THEN TACKED ON THE BCCONSALL. MOST ADJUSTMENTS WHERE MADE FOR TERRAIN DIFFERENCES TONIGHT AND THURSDAY NIGHT. AS FOR POPS...ENDED UP ON THE HIGH SIDE OF ALL GUIDANCE...BUT CLOSEST TO THE HIGHER MET NUMBERS TONIGHT AND THURSDAY. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 300 PM EDT WED MAY 21 2014 EXTENDED MODELS ARE IN REASONABLE AGREEMENT THROUGH THE PERIOD...BUT AS USUAL THERE IS BETTER AGREEMENT WITH LARGE SCALE FEATURES THAN WITH DETAILS. WE START WITH AN UPPER LEVEL DISTURBANCE THAT DROPS SOUTHEAST THROUGH THE REGION FRIDAY...EFFECTIVELY JUMP STARING A TEMPORARILY STALLED OUT SFC COLD FRONTAL BOUNDARY AND SWEEPING IT OUT OF OUR AREA. THEREAFTER UPPER LEVEL RIDGING AND SFC HIGH PRESSURE WILL BUILD OVER OUR AREA AND PROVIDE US WITH VERY PLEASANT WEATHER FOR THE UPCOMING WEEKEND. MODELS DIFFER MORE WITH RETURN FLOW REGIME EARLY NEXT WEEK. WARM FRONTAL ZONE WILL MOVE BACK TO THE NORTH ACROSS THE AREA MONDAY AND COULD PROVIDE SOME PRECIPITATION TO EASTERN KENTUCKY. THEREAFTER WE FIND OURSELVES IN THE WARM SECTOR AND MORE SUMMER LIKE WEATHER UNTIL THE POTENTIAL ARRIVAL OF A LOW PRESSURE SYSTEM THAT WILL SLOWLY MEANDER ITS WAY OUT OF THE CENTRAL PLAINS. 0Z ECMWF WANTS TO BRING THIS SLOW MOVING DISTURBANCE INTO THE HEART OF THE OHIO VALLEY BY LATE THURSDAY INTO FRIDAY...JUST BEYOND THE FORECAST WINDOW. A MUCH MORE INCONSISTENT GFS...AND MORE SPECIFICALLY THE 12Z RUN WANTS TO TAKE THE DISTURBANCE TO THE GULF COAST...WHILE DEVELOPING A MUCH STRONGER SYSTEM OVER THE OHIO VALLEY FROM ENERGY DROPPING OUT OF CANADA DURING THAT SME TIME FRAME. PAST RUNS OF THE ECMWF HAVE SHOWN A TENDENCY TO TAKE THE DISTURBANCE TO THE GULF COAST AS WELL...BUT HAS NOT SHOWN ANY EVIDENCE OF SUCH A STRONG SYSTEM DROPPING OUT OF CANADA. FOR SENSIBLE WEATHER...ATMOSPHERE STABILIZES RAPIDLY EARLY FRIDAY MORNING. SO ANY SHOWERS THAT MIGHT LINGER ACROSS THE AREA THURSDAY NIGHT WILL COME TO AN END JUST AS QUICKLY EARLY FRIDAY MORNING. HIGH PRESSURE AND A PLEASANTLY COOL AIR MASS OVER THE AREA WILL PROVIDE GREAT WEATHER FOR THE WEEKEND. WEATHER WILL TURN MUGGY AND RELATIVELY HOT EARLY NEXT WEEK AFTER A WARM FRONT PUNCHES ITS WAY ACROSS OUR AREA TO THE NORTH. FOR NOW IT APPEARS THE THREAT OF SHOWERS AND THUNDERSTORMS WILL INCREASE DAILY THROUGH THE REMAINDER OF THE WEEK...BUT MUCH WILL DEPEND ON THE PATTERN THAT SETS UP AT THE END OF THE FORECAST WINDOW AND BEYOND. THE ECMWF AND GFS BOTH ADVERTISE UNSETTLED WEATHER OVER OUR AREA BY THE END OF THE WEEK BUT VIA DIFFERENT MEANS TO THAT END. AT THIS POINT AND AFTER CONSIDERING THE TIME OF YEAR THOUGHTS ARE THAT ANYTHING IS POSSIBLE BEYOND TUESDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 810 PM EDT WED MAY 21 2014 CONDITIONS ARE CLINGING TO VFR THROUGH THE AREA...BUT THE CIGS DO REMAIN NEAR MVFR IN THIS HUMID PRE-STORM ENVIRONMENT. CONVECTION... STRONG TO SEVERE...IS ON TRACK TO PUSH SOUTH INTO THE FORECAST AREA OVER THE NEXT SEVERAL HOURS. HAVE FORECASTED THE WORST CONDITIONS FOR THE WESTERN PORTION OF THE AREA...LOZ AND SME. WHILE TO THE EAST...AT JKL AND SJS...HAVE KEPT IT A BIT TAMER. EXPECT THE THREAT OF THUNDERSTORMS AND LOWER CIGS TO LINGER THROUGH THE REMAINDER OF THE AREA INTO THE MORNING THURSDAY...AND EARLY AFTERNOON TO THE SOUTHWEST. HOWEVER... CONDITIONS WILL IMPROVE FROM NORTHEAST TO SOUTHWEST AS A COLD FRONT RETREATS TO THE SOUTHWEST WITH TIME. KEPT THE RISK OF THUNDER AND THE LOWER CIGS IN FOR SME THE LONGEST. WINDS WILL BE OCCASIONALLY BREEZY FROM THE WEST SOUTHWEST THROUGH THE EVENING...BUT WITH STORMS THE GUSTS COULD BE UP TO 40 KTS OR HIGHER IN THE WEST...THOUGH CLOSER TO 30 KTS IN THE EAST. LIGHTER WEST WINDS... OUTSIDE OF ANY STORMS...WILL FOLLOW FOR THE REST OF THE NIGHT AND INTO THE DAY THURSDAY. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...GREIF LONG TERM...RAY AVIATION...GREIF
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 645 PM EDT WED MAY 21 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-230145- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 645 PM EDT WED MAY 21 2014 ...SEVERE THUNDERSTORM WATCH 169 IN EFFECT UNTIL 2 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH THE NIGHT. SOME OF THE STORMS THIS EVENING AND EARLY OVERNIGHT WILL APPROACH SEVERE LIMITS WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. DEPENDING ON HOW THE STORMS DEVELOP THROUGH THE NIGHT...THERE IS A THREAT OF HEAVY TO EXCESSIVE RAINS...ESPECIALLY FOR PLACES THAT SEE REPEATED ROUNDS OF STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY. A FEW OF THE STORMS ON THURSDAY MAY ALSO REACH SEVERE LIMITS...PARTICULARLY ALONG AND SOUTH OF THE HAL ROGERS PARKWAY. DAMAGING WIND GUSTS AND HAIL WILL AGAIN BE THE PRIMARY THREATS FROM THESE STORMS. THUNDERSTORMS WILL BE POSSIBLE AT TIMES FOR ALL OF EASTERN KENTUCKY MONDAY THROUGH TUESDAY...MAINLY IN THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER OR FLOODING TO THE JACKSON WEATHER OFFICE TONIGHT THROUGH THURSDAY. GREIF/RAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 924 PM EDT WED MAY 21 2014 KYZ050>052-058>060-106-108-111-220215- MENIFEE-MONTGOMERY-POWELL-ROWAN-BATH-ESTILL-MORGAN-WOLFE-LEE- 924 PM EDT WED MAY 21 2014 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 1015 PM EDT WEDNESDAY EVENING... MENIFEE... MONTGOMERY... EXTREME WEST CENTRAL MORGAN... POWELL... SOUTHWESTERN ROWAN... NORTHWESTERN WOLFE... NORTH CENTRAL LEE... SOUTHERN BATH AND EXTREME EAST CENTRAL ESTILL. AT 923 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM FLAT CREEK TO LEVEE TO VIRDEN...OR ALONG A LINE EXTENDING FROM MOUNT STERLING TO 8 MILES NORTH OF STANTON TO 7 MILES WEST OF STANTON...MOVING EAST AT 25 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WALKERS CROSSING AROUND 930 PM EDT...BOURBON FURNACE AROUND 935 PM EDT... ROSSLYN AROUND 940 PM EDT...MARSHALL AROUND 945 PM EDT...SALT LICK AROUND 950 PM EDT... RESIDENTS SHOULD EXPECT BRIEF VERY HEAVY RAIN...GUSTY WINDS OF 35 TO 45 MPH...AND FREQUENT LIGHTNING IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT THURSDAY MORNING FOR EASTERN KENTUCKY. PELTON
The Jackson,KY radar (KJKL), 59 km away, was scanning. The volume nearest the first event began at 01:32 UTC.
41 thunderstorm wind. Local standard time, as filed.
Trees were blown down in Irvine.
Two trees were blown down on Hwy 421 North in Sandgap.
Two power lines were blown down in Brodhead. Both Silver and School Streets were blocked by downed trees.
Four trees were blown down on Hwy 290 in McKee.
A tree was blown down on Hwy 587 in New Zion.
A tree was blown down along Maretburg Road in Maretburg. This was a public report received via twitter.
A tree was blown down on Hwy 89 South in McKee.
Two trees were blown down in the Quail Community Park.
A tree was blown down on Lower Adkins Town Road in Gray Hawk.
Trees and power lines were blown down in Pine Hill.
Trees and power lines were blown down in Livingston.
Trees and power lines were blown down in Pongo.
Two trees were blown down on Welchburg Road in Green Hill.
Trees and power lines were blown down in Annville. The power lines were blown down on Hwy 587.
Power lines were blown down in Tyner.
A tree blocking both lanes of Hwy 30 East 2 miles west of Booneville.
Trees were twisted off and a roof was blown off of a small shed off of Brandenburg Road in Booneville.
Pine trees were blown down.
A tree blown down by thunderstorm wind gusts was blocking Hwy 30 West in Levi.
A large tree limb about 6 inches in diameter had been blown down and onto the roadway in Maretburg.
A power line had been blown down and onto Hwy 30 East in Lerose.
A 3 foot diameter tree was blown down and onto a house..
Trees and power lines were blown down.
A pine tree was blown down and onto power lines.
Several trees and tree limbs were blown down on Hammock and Lily roads.
Two large trees were blown down at 496 Arden Drive.
The roof of an auto repair center was damaged by thunderstorm wind gusts.
A walnut tree was blown down just off of Hwy 30 West in Turkey.
A large healthy tree was blown down.
Trees and power lines were blown down.
Trees and power lines were blown down.
A tree and some power lines were blown down and onto a home on Charity Lane.
Trees and limbs were blown down and led to downed power lines and power outages in the Wendover area and other locations in Leslie county.
Multiple trees were blown down between Frakes and Pineville.
Large tree branches were blown down and onto Hwy 2011.
A tree was blown down and onto a house near the old Hazard High School.
Trees were blown down.
Trees were blown down.
Several trees were blown down or uprooted near Cubage along KY Hwy 987.
Large trees were uprooted and a barn was moved from its foundation.
Gutters and downspouts were blown off of a house in Whitesburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514214, 514215, 514217, 514220, 514223, 514226, 514236, 514228, 514232, 514233, 514235, 514244, 514245, 514246, 514247, 514248, 514249, 514250, 514251, 514252, 514253, 514254, 514256, 514257, 514258, 514259, 514260, 514261, 514262, 514267, 514269, 514271, 514282, 514278, 514283, 514276, 514273, 514274, 514285, 514289, and more.